Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

May 10, 2004Boulder County, Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2004, 5:55 PM MDT for Boulder County, Larimer County, Weld County, Colorado. It was in force for 65 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2004, 5:55 PM MDT (23:55 UTC)
Expired
May 10, 2004, 7:00 PM MDT
In force
65 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:09 PM MDTHAIL 0.753 Se Berthoud, CO
May 10, 6:09 PM MDTHAIL 0.753 Se Berthoud, CO
May 10, 6:09 PM MDTHAIL 0.753 Se Berthoud, CO
May 10, 6:09 PM MDTHAIL 0.753 Se Berthoud, CO
May 10, 6:09 PM MDTHAIL 0.753 Se Berthoud, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO
May 10, 6:10 PM MDTHAIL 0.752 Sw Loveland, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102355
SVRBOU
COC013-069-123-110100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
  NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF WEST CENTRAL GREELEY

* UNTIL 700 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF LONGMONT...OR ABOUT 24
  MILES SOUTH OF FORT COLLINS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LONGMONT...BERTHOUD...JOHNSTOWN...LOVELAND AND MEAD.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED IN LONGMONT. IF YOU 
ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO 
A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4024 10528 4011 10511 4043 10480 4044 10511

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 10, 3:10 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT MON MAY 10 2004

.SHORT TERM...EASTERLY SURFACE FLOW ACROSS THE EASTERN PLAINS HAS
BEEN ADVECTING MOISTURE INTO THE AREA ALL DAY.  DEEPENING SURFACE
LOW OVER UTAH WILL ENSURE THAT EASTERLY WINDS CONTINUE THROUGH THE
EVENING.  SURFACE HEATING HAS WARMED TEMPERATURES INTO THE UPPER 70S
AND LOWER 80S WITH CAPE VALUES TO AROUND 2000 J/KG PER MODEL
SOUNDINGS.  VAD WIND PROFILE AND MODEL SOUNDINGS SHOW A NICE SHEAR
PROFILE...SO THE THREAT OF SEVERE ACROSS THE PLAINS WILL PREVAIL
THROUGH THE EVENING.  THUNDERSTORMS SHOULD END OVER THE MOUNTAINS BY
03Z.

FOR TUESDAY...THE UPPER LEVEL TROUGH WILL BE APPROACHING WITH
STRENGTHENING SOUTHWESTERLY FLOW ALOFT.  THIS SHOULD FLUSH THE
MOISTURE AND INSTABILITY EAST OF US...BUT WILL ALSO INCREASE THE
FIRE WEATHER THREAT.  WILL ISSUE A FIRE WEATHER WATCH FOR THE
FOOTHILLS ZONES AND PARK COUNTY...GIVEN WARM TEMPERATURES...LOW
HUMIDITIES AND GUSTY WINDS.  WILL NEED TO HOLD ONTO A CHANCE OF
AFTERNOON SHOWERS OVER THE MOUNTAINS BECAUSE OF APPROACHING DYNAMICS
AND WILL HANG ON TO A FEW AFTERNOON THUNDERSTORMS IN THE NORTHEAST
CORNER IN CASE THE MOISTURE IS NOT QUITE FLUSHED OUT OF THE AREA.

.LONG TERM DISCUSSION...MODELS ARE GENERALLY SIMILAR THROUGH ABOUT
THURSDAY...BUT DETAILS SUCH AS VORTICITY STRUCTURE IN THE INCOMING
TROUGH CREATE PROBLEMS IN SENSIBLE WEATHER.  THE ETA RACES A STRONG
PIECE OF ENERGY ACROSS EARLY WEDNESDAY...BRINGING A SHARPER COLD
FRONT AND PLUNGING MOISTURE SOUTHWARD DURING THE DAY.  IF THIS IS
RIGHT...IT WILL MEAN A WINDY...MUCH COLDER AND CLOUDY DAY WITH WET
SNOW IN THE FOOTHILLS.  GFS IS GRADUALLY TRENDING TOWARD MORE
TRAILING ENERGY WITH A BROADER TROUGH.  A NUMBER OF ENSEMBLE MEMBERS
AND THE ECMWF HAVE STEADILY SHOWN THIS...AND THEY ALSO FAVOR A
STRONGER AND SOMEWHAT SLOWER TROUGH OVERALL.  SO I WILL NOT JUMP ON
THE ETA SOLUTION BUT I WILL HEDGE WEDNESDAY IN THAT DIRECTION.
CONSENSUS GFS/ENSEMBLE SOLUTION WOULD BRING US COOLER/WET CONDITIONS
BUT MORE LIKE WED NIGHT AS OPPOSED TO EARLY WED.  HANDS ARE TIED BY
TIMING UNCERTAINTIES AT THIS POINT...THOUGH A BAND OF SHOWERS FOR
THE PLAINS AND A PERIOD OF OROGRAPHIC SNOW FOR THE MOUNTAINS SHOULD
OCCUR SOMEWHERE IN THE WED-THU TIME FRAME. I HAVE ALSO HELD ONTO THE
POPS THROUGH FRI NIGHT GIVEN THE UNCERTAINTY OF WHEN THE BACK SIDE
OF THE TROUGH WILL LIFT PAST US.  WARMING ON TAP AFTER THAT...
DELAYED A DAY OR SO FROM THE PREVIOUS FORECAST.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY FOR
THE FRONT RANGE FOOTHILLS AND PARK COUNTY...ZNS 214...215 AND 216.

DANKERS/GIMMESTAD
Hazardous weather outlook, May 10, 11:06 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON MAY 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
COLORADO THIS AFTERNOON AND EVENING AND SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE.  LOW LEVEL MOISTURE WILL BE INCREASING FROM THE
EAST TODAY AND AFTERNOON HEATING WILL CAUSE THE ATMOSPHERE OVER THE
PLAINS TO BECOME UNSTABLE.  WIND SPEEDS ABOVE THE SURFACE WILL BE
STRONG ENOUGH TO SUPPORT THE DEVELOPMENT OF LONG-LIVED THUNDERSTORMS
WHICH ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
EVEN TORNADOES.  THE STRONGEST THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A CONVERGENCE ZONE WHICH IS EXPECTED TO SET UP FROM THE DENVER
METRO AREA NORTHEASTWARD INTO SOUTHEAST WELD AND MORGAN COUNTIES.
IN THE MOUNTAINS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL
PRODUCE GUSTY WINDS BUT LITTLE RAINFALL.

THE THUNDERSTORMS WILL INITIALLY DEVELOP IN THE FRONT RANGE
FOOTHILLS AND ALONG THE CONVERGENCE ZONE BY 3 PM.  ONCE THE STORMS
DEVELOP...THEY WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE.
THE STORMS WILL SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE
EVENING HOURS WITH THE CONTINUED THREAT OF LARGE HAIL AND BRIEF
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS
OF COLORADO TUESDAY AFTERNOON AND EVENING...ROUGHLY IN AREAS EAST OF
A LINE FROM STERLING TO AKRON.  OTHERWISE MAINLY DRY AND WARM
WEATHER CAN BE EXPECTED.  A FRONTAL SYSTEM WILL MOVE INTO THE AREA
TUESDAY NIGHT INTO WEDNESDAY.  THIS WILL LEAD TO COOLER WEATHER WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY THROUGH FRIDAY.
IT WILL BE COLD ENOUGH FOR SOME SNOW SHOWERS IN THE HIGHER MOUNTAINS.
DRIER AND WARMER WEATHER WILL RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE METRO
AREAS AND NORTHEAST PLAINS BY 3 PM.

DANKERS/GIMMESTAD

In the hours before

Local storm report, May 10, 5:38 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             6 N NUNN                40.79N 104.78W
05/10/2004  2.00 INCH        WELD               CO   TRAINED SPOTTER

&&

KTF
Local storm report, May 10, 5:44 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 WSW SIMLA             39.14N 104.10W
05/10/2004  1.00 INCH        ELBERT             CO   NWS EMPLOYEE

0534 PM     HAIL             6 N NUNN                40.79N 104.78W
05/10/2004  2.00 INCH        WELD               CO   TRAINED SPOTTER

&&

KTF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:24 PM MDTSevere Thunderstorm WarningBOUWeld51 min
May 10, 5:31 PM MDTSevere Thunderstorm WarningBOUElbert59 min
May 10, 5:59 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.